I was reminded of this today through an interaction with someone on Twitter (which lately seems to be a rather fertile spot for blog material). Self-described libertarian and stay-at-home dad, @CalypsoWaxed linked to a story in the Daily Mail, apparently in an attempt to scare people about vaccines.
Despite the Mail being known for rather sub-par reporting and being prone to sensationalism, I gave the story a look. The title says a fair bit, "Paramedics called to secondary school as pupils fall ill and collapse after being given their vaccinations".
Basically, the article in the Mail states that 10 to 15 boys in year 10 at Northampton School for Boys fainted on Tuesday after receiving their vaccinations. Which vaccines were administered is not reported, but we have a second-hand quote that "several different vaccines were being administered". The Mail also reports that the immunizations were stopped as a precaution and the incident is being investigated. While all of the boys recovered and are doing well, the school's nursing team also sent notes home letting parents know that while they do not expect anyone else to fall ill, they should seek medical advice if their kids feel dizzy, nauseated, develop a rash or have difficulty breathing (signs of an allergic reaction).
A bit more detail was available from The Sun, which ran with the rather more sensationalistic "Warning [originally "Horror"] as up to 15 kids COLLAPSE [sic] and one rushed to A&E after 'duff jabs' at school". According to The Sun, as well as The Mirror, the boys were given a meningitis vaccine. None of the news articles note how many boys in total received the vaccine, only that ten to fifteen fainted, with one of those being taken to hospital as a precaution. Both The Sun and The Mirror report that all of the boys are now well and doing fine.
At this point, the cause is unknown, but there are some possibilities. First, as the mother quoted in all of the articles guesses, it's possible that that particular batch of vaccine was bad. A batch of vaccine can be bad in a couple different ways. First, it could have been stored improperly (e.g., outside of the recommended temperature range). If the vaccines were single-use vials or prefilled syringes, though, this would have more likely meant that the vaccine would be ineffective, not that it would cause more adverse reactions. The second way it could be bad is if it were contaminated with some other substance. For multi-dose vials stored improperly, this could be bacterial or fungal growth. For single-dose vials, it could mean lack of sterility during production, or the accidental introduction of other substances into the finished product. A bad batch, however, seems unlikely. Fungal contamination would generally not produce such sudden and mild symptoms as fainting. Likewise, contamination with other substances would likely take much longer to produce symptoms, with severity ranging from mild to serious. Finally, we don't know how many boys received the vaccines in total, but if there were a lot, then we would have seen reactions in the majority, if not all. The reports, as well as the letter sent home to the parents suggests that the 10-15 boys affected were in the minority.
Another potential cause of the boys' fainting is vasovagal syncope. This is essentially a fear-response (though it can have other causes), in which your heart rate slows and the blood vessels in your legs widen, resulting in lower blood pressure and, consequently, less blood to your brain. Less blood to the brain leads to fainting. This type of response can have feelings of unease before the fainting, such as nausea, dizziness, and so on. Fainting before or after vaccination is a fairly common occurrence among teens, and the U.S. CDC notes that they have received reports of fainting following all three of the vaccines given to teens: HPV (human papillomavirus), MCV4 (meningococcal), and Tdap (tetanus, diphtheria, and acellular pertussis). Both of the meningococcal vaccines used in the U.K., Nimenrix (PDF) and Menveo (PDF) also warn that fainting can occur following vaccination. Vasovagal syncope is most likely the result of the vaccination process itself, rather than any ingredient of the vaccine. It's the fear or pain of the needle stick that triggers the response. This seems like the most probably explanation for what happened during the immunization program at the Northampton School for Boys.
However, until the investigation is completed, we can't know what the cause was. I mentioned this, and the possibilities, to Calypso, which prompted him to note what I surmise was the point of his linking to the story:
|Click to enlarge.|
While this isn't a perfect analogy, it does serve to illustrate the absurd degree to which CalypsoWaxed stretched the precautionary principle. In part, I suspect that, at least in regard to vaccines, he engages in the Nirvana fallacy. He seems to think that since vaccines are not 100% perfectly safe, that because there is some risk of harm, however small, that they are therefore unreasonably risky and should be avoided. While not uncommon, this is a simplistic and incorrect view of reality. As with all things in life, we have to look at all of the risks and all of the benefits, choosing those things which, to the best of our ability, we can determine to be more beneficial than harmful. Nothing is 100% safe. We always weigh the risks and the benefits. When it comes to vaccines, we have to choose between the benefits (immunity without suffering the disease) and risks (mostly mild and temporary, but, yes, with very rare but serious reactions) of the vaccine, versus the risks of the diseases prevented, which are orders of magnitude more likely than the risks of the vaccines.
The precautionary principle can be useful, and indeed, the school nursing staff in Northampton applied it appropriately. But it can also be taken to absurd extremes, as demonstrated by CalypsoWaxed. These situations call for nuance and measured examination, not the broad brushstrokes so enamored of fearmongers.